Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Diagnosed Hypothyroidism. Suffer headaches. Taking adrenal gland tablets. Increase the dosage?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1484 Questions
Dear Doctor,

My female friend has been diagnosed with Hypothyroidism type 2. To treat this, she has been advised by her doctor to take NDT (natural desiccated thyroid) together with adrenal gland tablets. She has there for been using Nature Throid for a while now and she has reached the dose where she is using 1,5 grain which equals 56mcg of T4 and 13,5mcg T4. The pills also contain 17mg of calcium per 1 grain. This dose is taken once a day in the morning.

The pills at this dose don't make any difference to her hypothyroidism symptoms. When she tries to raise the dose by 1/4 grain, she suffers from head ache. She has been on 1,5 grain for at least a year now.

Please give me your take on this. Does she need to raise the dose and in that case, how can this be done without sufferfing from head ache? Could the dose be "ok" but something else be interfering with the treatment?

Posted Sun, 7 Jul 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 56 minutes later
NDT is not the recommended thyroid replacement by the American Thyroid Association ( WWW.WWWW.WW and the AACE (American Association of Clinical Endocrinologists)

Even the Endocrine Society provides this weblink:

Levothyroxine is the recommended form

Most women need about 100 mcg of levothyroxine but this can vary from person to person. The best way to gauge the dose requirement is to go by bloodwork and monitor the TSH and free T4 levels.

The other key question is whether she truly has hypothyroidism. A formally trained endocrinologist is best placed to make this vital diagnosis that commits an individual to life long medication. So if your friend has a thyroid swelling or blood tests that show positive antibodies like TPO and TG, or an elevated TSH along with low or low normal thyroid hormone levels at baseline before treatment was begun, then it is likely she has hypothyroidism.

Above answer was peer-reviewed by
Follow-up: Diagnosed Hypothyroidism. Suffer headaches. Taking adrenal gland tablets. Increase the dosage? 2 days later
Patient was on Levothyroxine and Liothyronine a few years ago but again, started experiencing problems while raising the dose, and was there for recommended to try NDT instead.

Could you please let me know why you question wheteher she truly has hypothyroidism or not?

Also, if a patient really has hypothyroidism, and is treated with T3 and T4 but gets problems (like head ache) while raising the dose, what would you suggest would be the next step in order to get treated?
Answered by Dr. Shehzad Topiwala 15 hours later
Thyroid disorders can be complex and are best handled by a specially trained endocrinologist.
It often entails blood tests like TPO and TG antibodies along with good baseline thyroid function tests to see if the thyroid function is off in the first place. If an individual is already on thyroid medication then based on clinical assessment, the endocrinologist may consider a wean of the medication to see if the person still needs thyroid medication.
I will re-emphasize that T3 is not recommended for the purpose of treating hypothyroidism
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor